Browse

You are looking at 1 - 2 of 2 items for :

  • Prostate-specific antigen x
  • Clinical Overview x
Clear All
Open access

B Cangiano, C Cacciatore, L Persani and M Bonomi

We describe a case of severe erythrocytosis caused by testosterone replacement therapy in a 66-year-old man affected with hypogonadotropic hypogonadism (HH) determining osteoporosis, resolved by switching to restoration therapy with clomiphene citrate. The patient complained fatigue, loss of libido and defective erections and a spontaneous vertebral fracture despite bisphosphonate therapy and vitamin D supplementation. The examinations proved isolated HH and he was therefore treated with testosterone gel with regression of specific manifestations but elevated hemoglobin and hematocrit values. Therefore, it was decided to switch to a restoration therapy with clomiphene citrate 25 mg/die, which resulted in the resolution of symptoms without evident side effects. In a couple of months, the patient showed normalization of testosterone levels and increment of testicular volume. Since secondary hypogonadism is the consequence of an insufficient stimulation of the gonads by hypothalamic–pituitary axis, therapeutic approaches aimed to restore endogenous testosterone production should be considered in alternative to testosterone replacement, particularly if side effects intervene. Among these strategies, clomiphene citrate seems to have a high efficacy and safety profile also in the elderly with isolated HH and no evident pituitary lesion.

Learning points:

  • Hypogonadism should always be assessed in patients with severe loss in BMD and undergo appropriate medical treatment.

  • In hypogonadotropic hypogonadism, more approaches are available other than testosterone replacement therapy alone.

  • In patients with severe late-onset central hypogonadism presenting with erythrocytosis even at low doses of replacement therapy, restoration therapy with clomiphene could prove to be an effective solution, particularly in patients with a reversible disruption of GNRH/gonadotropin functions.

  • Clomiphene citrate increases gonadotropin levels and testicular volume and should therefore be considered in hypogonadal men who wish to remain fertile.

Open access

Fergus Keane, Aoife M Egan, Patrick Navin, Francesca Brett and Michael C Dennedy

Summary

Pituitary apoplexy represents an uncommon endocrine emergency with potentially life-threatening consequences. Drug-induced pituitary apoplexy is a rare but important consideration when evaluating patients with this presentation. We describe an unusual case of a patient with a known pituitary macroadenoma presenting with acute-onset third nerve palsy and headache secondary to tumour enlargement and apoplexy. This followed gonadotropin-releasing hormone (GNRH) agonist therapy used to treat metastatic prostate carcinoma. Following acute management, the patient underwent transphenoidal debulking of his pituitary gland with resolution of his third nerve palsy. Subsequent retrospective data interpretation revealed that this had been a secretory gonadotropinoma and GNRH agonist therapy resulted in raised gonadotropins and testosterone. Hence, further management of his prostate carcinoma required GNRH antagonist therapy and external beam radiotherapy. This case demonstrates an uncommon complication of GNRH agonist therapy in the setting of a pituitary macroadenoma. It also highlights the importance of careful, serial data interpretation in patients with pituitary adenomas. Finally, this case presents a unique insight into the challenges of managing a hormonal-dependent prostate cancer in a patient with a secretory pituitary tumour.

Learning points

  • While non-functioning gonadotropinomas represent the most common form of pituitary macroadenoma, functioning gonadotropinomas are exceedingly rare.

  • Acute tumour enlargement, with potential pituitary apoplexy, is a rare but important adverse effect arising from GNRH agonist therapy in the presence of both functioning and non-functioning pituitary gonadotropinomas.

  • GNRH antagonist therapy represents an alternative treatment option for patients with hormonal therapy-requiring prostate cancer, who also have diagnosed with a pituitary gonadotropinoma.